Monday, 20 May, 2024
HomeNews UpdateDoctors warn about ageing side-effects of diabetes weight-loss drugs

Doctors warn about ageing side-effects of diabetes weight-loss drugs

Doctors are warning about “Ozempic face”, a possible side effect of using prescription diabetes drugs both as a weight-loss method and without the proper medical supervision.

Facial ageing is the unwelcome and unexpected side effects of diabetes medication taken primarily as a quick-fix solution for weight loss, and which has seen unprecedented demand from teenagers, celebrities and those wanting to shed kilos in a hurry, The Independent reports.

In recent months, injectable prescription medications like Ozempic and Mounjaro, specifically created for type 2 diabetes sufferers, have seen a rise in popularity among people wanting to lose weight quickly and drastically.

In October, MedicalBrief noted that since Ozempic had gone viral on TikTok as a diet drug, hashtagged on the app some 350m times, the feverish popularity on social media had driven demand to the point where there are now worldwide shortages – and the social media platform was forced to remove posts recommending the prescription drug to teenagers wanting to lose weight.

Jennifer Berger (41) told The New York Times she began injecting Mounjaro, a brand name for tirzepatide, to lose weight after her pregnancy. Although it helped her lose nearly 10kg over three months, she said it also left her almost unrecogniseable afterwards.

“I remember looking in the mirror, and I didn’t even recognise myself,” she said. “My body looked great, but my face looked exhausted and old.”

The side effect is one that Dr Paul Frank, a US dermatologist who spoke to The New York Times, has coined “Ozempic face” which he’s begun seeing in his office “every day”.

“A 50-year-old patient will come in, and suddenly, she’s super-skinny and needs filler, which she never needed before. I look at her and say: ‘How long have you been on Ozempic?’ And I’m right 100% of the time,” he said, adding: “It’s the drug of choice these days.”

He’s not the only one who has witnessed the influx in patients seeking treatment for the side effect. Dr Dhaval Bhanusali, another US dermatologist, said he’s also seen an increase in patients on the medications who are “concerned about facial ageing and sagging”.

And plastic surgeon Dr Oren Tepper noted that weight loss often leads to a more aged appearance as “key areas of the face” deflate.

“When it comes to facial ageing, fat is typically more friend than foe,” he explained. “Weight loss may turn back your biological age, but it tends to turn your facial clock forward.”

As for whether the side effect can be reversed, the dermatologists said the only way to do so in a non-invasive way is through the injection of fillers, which can cost thousands of dollars.

People using the drugs to lose weight often do not realise the impact it will have on their face, they said.

Dr Joshua Zeichner, a board-certified dermatologist and director of cosmetic and clinical research in dermatology at Mount Sinai Hospital in New York City, told The Independent that “weight loss, whether it is from diet, exercise, surgery, or a medication, takes toll on your face”.

“Fat in the face helps us maintain a naturally youthful appearance,” he explained, adding: “When you lose facial fat, the face often appears gaunt and skeletonised” and that the face can appear “significantly older” in those who lose large amounts of weight.

Facial ageing is not the only concern from those using the medication. The prescription drugs can also lead to other, potentially dangerous side effects.

The US Food and Drug Administration (FDA), in announcing the approval of Wegovy, a brand name for semaglutide and treatment for chronic weight management, noted that the most common side effects include nausea, diarrhoea, vomiting, constipation, abdominal pain, headache, fatigue, indigestion, dizziness and digestive disorders.

More serious complications that can arise from use of the medication are the “potential risk of thyroid C-cell tumours,” pancreatitis, gallbladder problems, acute kidney injury, increased heart rate and suicidal behaviour or thinking.

According to the website for Ozempic, which is not FDA-approved for weight loss, the potential serious side effects are similar to Wegovy’s. The website warns patients about possible thyroid tumours, including cancer, pancreatitis, changes in vision, and kidney and gallbladder problems.

The most common side effects from Mounjaro include nausea, diarrhoea, vomiting, constipation, indigestion and stomach pain, while the website also warns it “may cause tumours in the thyroid, including thyroid cancer” gallbladder or kidney problems, changes in vision and pancreatitis.

 

The Independent article – What is ‘Ozempic face’? Doctors warn about facial ageing side effect of diabetes medications (Open access)

 

New York Times article – Those weight loss drugs may do a number on your face (Restricted access)

 

See more from MedicalBrief archives:

 

A few kilograms’ weight loss nearly halves the risk of diabetes — large UK clinical trial

 

TikTok turns diabetes drug into popular diet pill

 

Eli Lilly tightens diabetes drug access, frustrates obese patients

 

 

 

 

 

MedicalBrief — our free weekly e-newsletter

We'd appreciate as much information as possible, however only an email address is required.